Hail, Madison
- When
- July 27, 9:19 AM EST
- Where
- Madison County, 0.88 mi SE of Richmond
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.741, -84.289
A warm front coupled with an upper level system set off severe thunderstorms over parts of central Kentucky. A tree was blown on to a mobile home north of Richmond in Madison County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A warm front coupled with an upper level system set off severe thunderstorms over parts of central Kentucky. A tree was blown on to a mobile home north of Richmond in Madison County. A barn was blown down in Larue County. Most other damage reported was in the form of downed trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 27, 6:19 AM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 719 AM EDT FRI JUL 27 2007 .AVIATION (12Z TAFS):... MAIN CONCERN FOR TAFS IS THE TSTM POTENTIAL THIS MORNING AND THE MORE WIDESPREAD POTENTIAL MIDDAY INTO TONIGHT. LATEST NAM12 AND RUC40 INDICATE THAT MAIN PVA WI SYS TO ROTATE INTO NRN FA BY MIDDAY. WILL GO WI TEMPO TRW GROUP FOR 17-18Z LEX-SDF AND AROUND 21Z FOR BWG. WI COLD FRONT LAGGING BEHIND THE BEST SYNOPTIC SCALE LIFT...WILL KEEP VCTS IN TAFS INTO TONIGHT WITH GENERALLY VFR CONDS UNTIL LATE AND THEN WILL GO MVFR VSBY CONDS AS SFC GRADIENT RELAXES WITH NOT MUCH DRYING TAKING PLACE UNTIL SAT. --21 && .SHORT TERM (TODAY AND TONIGHT):... THUNDERSTORM POTENTIAL THIS MORNING AND AGAIN LATER THIS AFTERNOON AND TONIGHT IS THE MAIN WEATHER PROBLEM FOR THE SHORT TERM PERIOD. FIRST WE HAVE TO DEAL WITH SCATTERED TRW/RW THAT DEVELOPED DURING THE PAST TWO OR THREE HOURS TO OUR WEST AND NORTHWEST THAT WILL LIKELY MOVE TO THE ESE ACROSS PORTIONS OF NORTH CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS MORNING. MODELS DO SHOW SOME INCREASING LOW LEVEL CONVERGENCE ACROSS THIS AREA INTO THE MORNING HOURS AS THE LOW LEVEL FLOW INCREASES TO OUR WEST IN ADVANCE OF AN APPROACHING SHORT WAVE OFF TO OUR NORTHWEST. LATER TODAY INTO TONIGHT THE SHORT SHORT WAVE SWEEPS BY TO OUR NORTHEAST AND COMBINED WITH ITS ASSOCIATED FRONTAL SYSTEM... IN COMBINATION WITH DAYTIME HEATING...AND RATHER HIGH SFC DEWPOINTS NEAR 70...SHOULD TRIGGER MORE NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD BE STRONG OR LOCALLY SEVERE...ESPECIALLY ACROSS SOUTH CENTRAL INDIANA AND PORTIONS OF NORTH CENTRAL AND EAST CENTRAL KENTUCKY. HPC QPF TRENDS EXCEPT FOR THIS MORNING LOOKED OK AND WILL BE USED FOR THE SHORT TERM. AS FOR TEMP TRENDS MORE LESS PERSISTENCE WITH THE CURRENT TRENDS AND THAT AGREES WITH THE PREFERRED NEW MAV FCSTS. --21 .LONG TERM (SATURDAY THROUGH THURSDAY)... SATURDAY THROUGH SUNDAY NIGHT... MAIN FORECAST PROBLEM DURING THIS PD WILL BE RAIN CHANCES ON SATURDAY AS FRONTAL BOUNDARY CONTINUES TO PUSH THROUGH THE REGION. LATEST MODEL SOLUTIONS CONTINUE TO BE IN GOOD AGREEMENT WITH FRONTAL BOUNDARY WORKING THROUGH THE STATE ON SATURDAY. RESIDUAL CONVECTION WILL BE LIKELY ONGOING AT THE BEGINNING OF THE PD ACROSS MUCH OF THE AREA...BUT MAIN CONCENTRATION OF ACTIVITY WILL ACROSS OUR EASTERN AND SOUTHERN SECTIONS. THUS...WILL MAINTAIN MOSTLY CLOUDY SKIES WITH CHC POPS THROUGH THE DAY. MODEL TIME-HEIGHT PLOTS SHOW DECENT DRYING COMING IN SAT NIGHT WHICH SHOULD END PRECIP ACROSS THE REGION. TEMPERATURES WILL REMAIN WARM ON SAT WITH READINGS OF 82 TO 87 AND LOWS IN THE MID 60S BY SUN MORNING. UPPER LEVEL AND SFC RIDGE ARE FORECAST TO BUILD INTO THE REGION ON SUNDAY BRINGING DRY WEATHER TO MUCH OF THE FA. HIGHS WILL A COUPLE OF DEGREES WARMER ON SUNDAY WITH HIGHS OF 83 TO 88. MONDAY THROUGH THURSDAY... CURRENT FCST THROUGH THIS TIME PERIOD IS IN GOOD SHAPE AT THIS TIME. LATEST MODEL CONSENSUS CONTINUES TO TREND CLOSE TO PREVIOUS MODEL RUNS FROM THU MORNING/AFTERNOON. BELT OF WESTERLIES WILL REMAIN WELL NORTH OF THE REGION WITH A BAGGY H5 TROF REMAINING ENTRENCHED ACROSS THE U.S. EAST COAST. UPSTREAM H5 RIDGE IS FCST TO EXPAND SLOWLY AND CREEP EASTWARD INTO THE WESTERN OHIO VALLEY DURING THE PD. SENSIBLE WEATHER WOULD BE DRY WITH MODERATING TEMPERATURES THROUGH THE PD. CURRENT FCST HANDLES THIS QUITE WELL AND ONLY MADE SOME MINOR ADJUSTMENTS IN THE MON/TUE TIME FRAME. -MJ && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO NATIONAL WEATHER SERVICE LOUISVILLE KY 451 AM EDT FRI JUL 27 2007 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-280830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 451 AM EDT FRI JUL 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A TROUGH OF LOW PRESSURE AND ITS ASSOCIATED COLD FRONT WILL TRIGGER SHOWERS AND THUNDERSTORMS ESPECIALLY LATE TODAY AND TONIGHT. SOME OF THIS ACTIVITY COULD BE STRONG TO LOCALLY SEVERE ESPECIALLY ACROSS SOUTH CENTRAL INDIANA AND PORTIONS OF NORTH CENTRAL KENTUCKY GENERALLY TO THE NORTH AND EAST OF LOUISVILLE. THE MAIN WEATHER HAZARDS EXPECTED ARE GUSTY WINDS...HAIL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON SATURDAY AS A FRONTAL BOUNDARY CONTINUES TO PUSH THROUGH THE OUTLOOK AREA. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINS...FREQUENT LIGHTNING AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND TONIGHT. AB/MJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 706 AM EDT FRI JUL 27 2007 INZ092-KYZ030-031-033>035-271200- CLARK-FRANKLIN-HENRY-JEFFERSON-OLDHAM-SHELBY- 706 AM EDT FRI JUL 27 2007 ...A STRONG THUNDERSTORM IS MOVING ACROSS SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY THIS MORNING... AT 704 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JEFFERSONVILLE...OR 10 MILES NORTH OF LOUISVILLE...AND MOVING EAST AT 35 MPH. FREQUENT DEADLY LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH... ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE... NEAR PROSPECT BY 715 AM EDT. 6 MILES NORTH OF ANCHORAGE BY 725 AM EDT. NEAR LA GRANGE BY 735 AM EDT. 6 MILES SOUTH OF NEW CASTLE BY 755 AM EDT. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. CMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 759 AM EDT FRI JUL 27 2007 KYZ029-030-033>035-038-039-045-271245- ANDERSON-BULLITT-FRANKLIN-HENRY-JEFFERSON-NELSON-SHELBY-SPENCER- 759 AM EDT FRI JUL 27 2007 ...STRONG THUNDERSTORMS ACROSS NORTH-CENTRAL KENTUCKY... AT 756 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF NEW CASTLE TO 9 MILES SOUTHWEST OF SHEPHERDSVILLE...AND MOVING EAST AT 25 MPH. FREQUENT DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...PEA SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR TAYLORSVILLE BY 810 AM EDT. NEAR SOUTHVILLE BY 815 AM EDT. NEAR WADDY BY 820 AM EDT. NEAR WAKEFIELD BY 825 AM EDT. NEAR FRANKFORT AND CAPITAL CITY AIRPORT BY 830 AM EDT. NEAR BARDSTOWN BY 835 AM EDT. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. IF ON YOUR MORNING COMMUTE...LEAVE EXTRA DRIVING SPACE BETWEEN YOU AND OTHER CARS AS SOME PONDING OF WATER ON ROADWAYS IS POSSIBLE...ALONG WITH REDUCED VISIBILITIES. AL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 836 AM EDT FRI JUL 27 2007 KYZ034>036-038>041-045>048-271315- ANDERSON-FAYETTE-FRANKLIN-JESSAMINE-MERCER-NELSON-SCOTT-SHELBY- SPENCER-WASHINGTON-WOODFORD- 836 AM EDT FRI JUL 27 2007 ...STRONG THUNDERSTORMS MOVING TOWARD THE NORTHERN BLUEGRASS REGION... AT 833 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF GEORGETOWN...TO 8 MILES SOUTHWEST OF LAWRENCEBURG...TO BARDSTOWN...MOVING EAST AT 30 MPH. CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA SIZE HAIL...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED WITH THESE STORMS...ESPECIALLY WITH THE STRONGEST STORM OVER FRANKFORT...WHICH IS MOVING TOWARD LEXINGTON METRO...VERSAILLES AND GEORGETOWN. THESE STORMS WILL AFFECT... VERSAILLES AND WILLISBURG BY 850 AM EDT. BLUE GRASS AIRPORT BY 900 AM EDT. LEXINGTON BY 910 AM EDT. HARRODSBURG BY 915 AM EDT. CONTINUOUS AND DANGEROUS LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF DRIVING DURING THE MORNING COMMUTE...LEAVE EXTRA SPACE BETWEEN YOU AND OTHER VEHICLES AS PONDING OF WATER ON ROADWAYS MAY TAKE PLACE...AS WELL AS REDUCED VISIBILITIES. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. AL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 919 AM EDT FRI JUL 27 2007 KYZ039>042-046>049-055-056-271400- ANDERSON-BOURBON-BOYLE-CLARK-FAYETTE-GARRARD-JESSAMINE-MERCER- WASHINGTON-WOODFORD- 919 AM EDT FRI JUL 27 2007 ...LINE OF THUNDERSTORMS AFFECTING THE BLUEGRASS REGION... AT 915 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS EXTENDING FROM NEAR SPRINGFIELD...TO VERSAILLES AND TO PARIS...MOVING EAST AT 30 MPH. FREQUENT DEADLY LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF INCH PER HOUR...REDUCING VISIBILITIES TO LESS THAN THREE MILES...SMALL PEA SIZE HAIL...AND GUSTY WINDS OF AROUND 30 MPH...ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL AFFECT THE TOWNS OF VERSAILLES...LEXINGTON METRO...HARRODSBURG...NICHOLASVILLE...WINCHESTER AND SURROUNDING COMMUNITIES. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. ALSO...IF DRIVING DURING THE MORNING COMMUTE...LEAVE EXTRA SPACE BETWEEN YOU AND OTHER VEHICLES AS THE RAINFALL WILL ALLOW FOR SLICK ROADWAYS FROM PONDING WATER...AND REDUCED VISIBILITIES. AL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 951 AM EDT FRI JUL 27 2007 KYZ041-048-049-056-057-271430- CLARK-FAYETTE-GARRARD-JESSAMINE-MADISON- 951 AM EDT FRI JUL 27 2007 ...STRONG THUNDERSTORM OVER JESSAMINE COUNTY... AT 949 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NICHOLASVILLE...OR 12 MILES SOUTHWEST OF LEXINGTON...AND MOVING EAST AT 35 MPH. CONTINUOUS DANGEROUS CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 50 MPH...ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE... NEAR SPEARS BY 1000 AM EDT. NEAR RICHMOND AND REDHOUSE BY 1015 AM EDT. NEAR WACO BY 1025 AM EDT. CONTINUOUS LIGHTNING AND STRONG WINDS ARE OCCURRING WITH THIS STORM NORTH OF NICHOLASVILLE. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. OTHER THUNDERSTORMS IN THE AREA WILL PRODUCE FREQUENT LIGHTNING...GUSTY WINDS OF AROUND 30 MPH...AND BRIEF BUT HEAVY RAINFALL. AL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1010 AM EDT FRI JUL 27 2007 KYZ049-057-271445- CLARK-MADISON- 1010 AM EDT FRI JUL 27 2007 ...STRONG THUNDERSTORM OVER CLARK AND MADISON COUNTIES IN KENTUCKY... AT 1006 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF RICHMOND...OR 16 MILES SOUTHEAST OF LEXINGTON...MOVING EAST AT 35 MPH. CONTINUOUS CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL REDUCING VISIBILITIES TO LESS THAN ONE MILE...PEA SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE... NEAR WACO BY 1025 AM EDT. NEAR BYBEE BY 1030 AM EDT. CONTINUOUS LIGHTNING AND STRONG WINDS ARE OCCURRING WITH THIS STORM. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. AL
The Jackson,KY radar (KJKL), 87 km away, was scanning. The volume nearest the first event began at 14:20 UTC.
6 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
A barn was blown down.
A tree was downed on a mobile home.
Six inches to a foot of water was flowing over several streets. A few citizens were evacuated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49045, 49047, 49048, 49049, 49050, 49046, 49052, 49044, 49053.